Mississippi, 2016

Hail and Damaging Wind in Mississippi, September 11, 2016

September 11, 2016 · NWS JAN · 4 events in 4 counties and zones

A cold front was stalled across southern Mississippi and a moist airmass was in place. This, along with daytime heating, allowed for storms to develop in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A cold front was stalled across southern Mississippi and a moist airmass was in place. This, along with daytime heating, allowed for storms to develop in the afternoon. Some of these storms were strong to severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 11, 9:59 AM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Sep 11, 9:59 AM CST, 3 hours 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1059 AM CDT SUN SEP 11 2016

.UPDATE...Adjusted short term forecast fields based on current
observational trends, including low and mid cloud coverage over
northwestern half of the CWA this morning. Scattered to numerous
showers and thunderstorms still expected south of Interstate 20 this
afternoon and evening, with the best chances being focused along and
south of the Highway 84 corridor. The remains of yesterday's front
have stalled near the Gulf Coast and should serve as a focus for
convection. In the wake of the short wave trough passage yesterday -
and with a weak disturbance trailing along the Gulf Coast today - H5
temps have cooled by several degrees from yesterday. Resulting
steeper lapse rates will support a slight increase in potential for
damaging wind gusts with the strongest storms today./NF/

&&

.AVIATION...VFR conditions are expected to prevail areawide but
scattered SHRA/TSRA will develop during the afternoon especially
across the southern part of the area, primarily affecting KHBG/KPIB.
Some isolated showers/storms may affect KMEI/KJAN/KHKS but the
better rain chances will be along the Highway 84 corridor, which
would reduce categories to MVFR in heavier downpours. /28/

&&

.PREV DISCUSSION... /issued 400 AM CDT SUN SEP 11 2016/

SHORT TERM...Today through Monday night...Early morning surface
analysis had a cold front just south of a Meridian to Natchez line
with a 1023mb high centered over Missouri. This front was nearly
stationary and local radars only had a few light showers along and
south of it at 330 am. Very little additional development is
expected until daytime heating kicks in. The driest air in the wake
of the front was limited to our northwest most zones with lower 60
degree dew points observed at Greenville and southeast Arkansas but,
lower 70 degree dew points were still observed south of a Greenwood
to Bastrop Louisiana line.  Early morning water vapor imagery/RAP
analysis a shortwave trough over the Great Lakes region extending
south across the Ohio valley. This shortwave trough will continue
east today leaving the cold front to stall across our south later
this morning. The surface high will shift east as well and nudge
drier air a little further across the Highway 82 corridor. This
drier air should limit convection today across our northern zones
but, storms will be possible across the remainder of our CWA. Cooler
than normal temperatures are expected for most locations today with
highs in the mid to upper 80s north of the stalled front. Monday the
surface high will shift east off the mid Atlantic coast resulting in
an east to southeast low level flow across our CWA. This will help
dissipate the stalled frontal boundary and allow moisture to spread
back into our northern zones. A greater coverage of mainly afternoon
and early evening convection is expected along with warmer afternoon
highs in the lower 90s at most sites. /22/

LONG TERM...Tuesday through Saturday...Our area will generally be
under surface and upper ridging as mostly zonal flow aloft will
prevail over the northeast CONUS. >1020mb surface high will be
departing off the Atlantic seaboard while more unsettled weather and
gradual longwave trough will extend over most of the northwest and
into the northern Rockies and into southern Canada. Guidance is in
pretty good agreement in split flow developing between the closed
upper low over the west and other trough further north. This will
only help promote continued ridging through mid-week. Euro ensembles
continue to show good probabilities of reaching or exceeding 20
degrees C at 850mb and the GFS ensembles still show some
probabilities of exceeding the 90th percentile around Wednesday to
Thursday timeframe. Went slightly above guidance/MOS for that time
period. This could bring mid-week temperatures near 3-5 degrees above
normal for this time of the year.

Rain and storm chances will prevail across the southern half of the
area most of the week. Moisture will be back on the increase with
any remnants of the boundary along the Gulf coast. PW's across most
areas could reach near an inch and three quarters, with better
moisture progged to move in later in the week. A weak and generally
disorganized low pressure over the central to northern Gulf of
Mexico will only bring back some increased moisture return in the
south as we go into Wednesday and Thursday as a plume of near 2 inch
PW's may move in. Expect afternoon showers and storms, with storm
chances in the southeast on Tuesday while best rain and storm
chances south of the I-20 corridor Wednesday into Thursday. As the
trough over Canada splits off from the west coast closed low, a cold
front will move east. Most of this will move through to our north
and east, but some wedging of slightly drier air could occur in the
northeast on Thursday. GFS shows some decent isentropic
descent/subsidence in northeast Mississippi which could help some in
limiting convective potential and dewpoints could be a touch lower.

As we go into Friday and into the weekend, the surface ridge will
shift over the Atlantic seaboard and upper ridging will gradually
move east while flattening over our area. This will help return flow
to develop, bringing in some of this better Gulf moisture, clouds
and storms back into the area. This will help us stay slightly
cooler, much closer to normal for this time for the year. Euro is
slightly more progressive with the closed upper while the GFS has
more phasing with a trough moving into southern Canada and the Great
Lakes. Regardless, return flow ahead of the cold front will bring
more abundant moisture back in from the northern Gulf, helping spark
much more widespread convection as we go into the weekend. /DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       88  69  90  70 /  32   7  30  12
Meridian      89  68  90  69 /  43  13  43  19
Vicksburg     87  66  92  68 /  21   4  22   9
Hattiesburg   91  71  91  71 /  61  20  51  20
Natchez       86  68  90  70 /  52  11  28  14
Greenville    85  64  90  68 /   8   3   6   5
Greenwood     86  64  91  68 /   9   3   7   7

&&

.JAN Watches/Warnings/Advisories...
MS...None.
LA...None.
AR...None.
&&

06/DC/28
Hazardous weather outlook, Sep 11, 3:25 AM CST, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
425 AM CDT SUN SEP 11 2016

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
120930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
425 AM CDT SUN SEP 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...EAST
CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...NORTHEAST
MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
SOUTHEAST MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.

21

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Sep 11, 12:16 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
116 PM CDT SUN SEP 11 2016

MSZ056-057-111900-
JASPER MS-SMITH MS-
116 PM CDT SUN SEP 11 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JASPER AND EAST
CENTRAL SMITH COUNTIES UNTIL 200 PM CDT...

AT 116 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR BAY SPRINGS...OR 7 MILES NORTHWEST OF STRINGER...MOVING EAST AT
20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  STRINGER AROUND 125 PM CDT.
  BAY SPRINGS AROUND 130 PM CDT.
  TURNERVILLE AND VERNON AROUND 145 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SYLVARENA AND LOUIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3185 8937 3201 8946 3213 8911 3184 8905
TIME...MOT...LOC 1816Z 258DEG 19KT 3195 8936

JC
Special weather statement, Sep 11, 12:18 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
118 PM CDT SUN SEP 11 2016

MSZ055-064-111900-
SIMPSON MS-JEFFERSON DAVIS MS-
118 PM CDT SUN SEP 11 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SIMPSON AND
NORTHWESTERN JEFFERSON DAVIS COUNTIES UNTIL 200 PM CDT...

AT 117 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR CLEM...OR 7 MILES SOUTHWEST OF MAGEE...MOVING WEST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  PINOLA AROUND 200 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3190 9001 3189 8975 3177 8975 3177 8976
      3171 8976 3168 8994
TIME...MOT...LOC 1817Z 079DEG 8KT 3180 8982

JC
Special weather statement, Sep 11, 12:52 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
152 PM CDT SUN SEP 11 2016

MSZ056-065-111915-
SMITH MS-COVINGTON MS-
152 PM CDT SUN SEP 11 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN COVINGTON AND
SOUTHEASTERN SMITH COUNTIES UNTIL 215 PM CDT...

AT 152 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR TAYLORSVILLE...OR 11 MILES NORTHEAST OF COLLINS...MOVING WEST
AT 5 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
COVINGTON AND SOUTHEASTERN SMITH COUNTIES...INCLUDING THE FOLLOWING
LOCATIONS: MIZE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3170 8954 3188 8957 3187 8938 3180 8936
      3180 8940 3176 8940
TIME...MOT...LOC 1852Z 082DEG 6KT 3178 8944

JC
Special weather statement, Sep 11, 1:11 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
211 PM CDT SUN SEP 11 2016

MSZ055-056-112000-
SIMPSON MS-SMITH MS-
211 PM CDT SUN SEP 11 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SIMPSON AND WEST
CENTRAL SMITH COUNTIES UNTIL 300 PM CDT...

AT 211 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER MARTINVILLE...OR 8 MILES NORTHEAST OF MENDENHALL...MOVING
SOUTHWEST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MARTINVILLE AROUND 230 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3205 8989 3205 8973 3210 8973 3212 8967
      3202 8959 3190 8973
TIME...MOT...LOC 1911Z 052DEG 7KT 3201 8974

JC

The radar

The Jackson/Brandon,MS radar (KDGX), 36 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Simpson

When
September 11, 1:18 PM CST
Where
Simpson County, 3.5 mi N of Martinville
Measured
0.75 in hail
Reported by
Public
Coordinates
32.020, -89.760

Dime to penny size hail fell in northeast Simpson County.

Hail, Jasper

When
September 11, 1:40 PM CST
Where
Jasper County, 1.78 mi ESE of Heidelberg
Measured
1 in hail
Reported by
Public
Coordinates
31.875, -88.970

Quarter size hail fell near Heidelberg.

Hail, Forrest

When
September 11, 1:54 PM CST
Where
Forrest County, 0.81 mi ESE of Petal
Measured
0.75 in hail
Reported by
Public
Coordinates
31.343, -89.258

Thunderstorm Wind, Copiah

When
September 11, 2:45 PM CST
Where
Copiah County, 2.97 mi ENE of Stronghope
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
State Official
Coordinates
31.744, -90.232

Multiple trees were blown down on King Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650531, 650532, 650533, 650534.